Hail, McDonough
- When
- May 11, 8:20 PM CST
- Where
- McDonough County, 1.74 mi SW of Fandon
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.350, -90.790
Hail was reported up to the size of one inch in diameter.
Isolated to scattered thunderstorms developed mid to late afternoon along a weak boundary. The strongest storms produced a single report of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Isolated to scattered thunderstorms developed mid to late afternoon along a weak boundary. The strongest storms produced a single report of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 11, 5:36 PM CST, 2 hours 44 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 636 PM CDT WED MAY 11 2016 ...AVIATION UPDATE... .SYNOPSIS... Issued at 228 PM CDT Wed May 11 2016 A complicated and potentially convectively active set up still is in place this afternoon, as heating has slowly occurred over the southern 1/2 of the CWA. The dissipating MCS has enabled stratus and fog to remain in place much longer than normal for May, but non the less, it is burning off as we approach 2 PM. && .SHORT TERM...(THIS EVENING THROUGH Thursday) ISSUED AT 228 PM CDT Wed May 11 2016 After a lull continues through mid afternoon, I expect new convection to fire once again in southern Iowa along and just north of the developing low pressure. A strong short wave trof is moving into eastern NE early this afternoon, and this feature will provide lift for additional storms this evening. While models are varying on placement of storms, I believe the satellite and observations support the 17Z HRRR or 18Z RAP solution of bringing the surface low east to just south of the Quad Cities by 00-02Z. The would bring scattered to numerous storms over much of the CWA between 22Z and 05Z tonight, generally through midnight. Severe storms remain possible given the deep layer shear and weak to moderate CAPE expected. The southeasterly winds and dewpoints in the lower 60s to near 70 suggest that a tornado cannot be ruled out on any storm moving east of the main flow, thus right turning supercells are most favored for tornado potential. Hail and damaging winds would likely be the main threat after storms congeal into lines by early evening. After storms end around midnight east, dry weather will spread back over the area through Thursday. Lows in the lower 50s west to near 60 east should climb back to the mid 60s northwest to lower 70s east as deep mixing takes place offsetting the cold advection. ERVIN .LONG TERM...(Thursday NIGHT THROUGH Wednesday) ISSUED AT 228 PM CDT Wed May 11 2016 Overview...end of this week into early next week...models remain in agreement on a significant pattern change. A large trough is forecast to develop across north-central North America with the main upper low positioned over Ontario and Manitoba. The GFS and ECMWF have strong 850mb cold air advection beginning Friday evening...850mb temps forecast to fall to around -5 C by Saturday morning. Thursday Night...Large-scale subsidence builds in behind departing shortwave trough. Skies will be mostly clear and lows will be in the 40s. Friday...An Alberta clipper system is forecast to move through the Upper Midwest and Great Lakes. GFS has 500mb height falls approaching 6-9 dam/12hr by Friday evening over E Iowa/W Illinois. As expected...consensus PoPs have now increased for Friday afternoon to 60 percent for the majority of the CWA. Thunderstorms are most likely in the counties south of I-80. Strong thunderstorm potential...Superposition of moderate 0-6 km shear of 40-50 kts and MUCAPE exceeding 1500 J/kg means a few strong or severe storms are possible Friday afternoon with hail and strong wind gusts the greatest threats. Saturday and Sunday...Cool on Saturday in the mid 50s with NW winds gusting near 25 mph. A little warmer on Sunday into the lower 60s. Patchy frost remains a possibility across the northern tier or two of counties with mid to upper 30s for lows...early Saturday and Sunday morning. Monday through Wednesday...Models differ with regard to evolution of 500mb height pattern. GFS/GEM 500mb flow transitions from NW to SW which would be a wet/active pattern. The ECMWF is more zonal and drier. Current forecast has best chance for showers and storms Monday night into Tuesday morning with PoPs in the 40-60% range. No big warm ups are forecast. Uttech && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Thursday EVENING) ISSUED AT 630 PM CDT Wed May 11 2016 Episodes of showers and storms with brief to periods of mvfr conditions possible will occur at all the terminals through 12/04z. A cool front will then pass by late this evening with skies becoming fair with vfr conditions by midnight. Winds will be mostly light and variable until the front passes and then become northwesterly at 5 to 15 kts. After 12/15z...mostly sunny skies will be expected with a northwest wind of 10 to 20+ kts. && .DVN Watches/Warnings/Advisories... IA...None. IL...None. MO...None. && SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...Uttech AVIATION...Nichols
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1143 AM CDT WED MAY 11 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-121645- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1143 AM CDT WED MAY 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO FORM ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT. THE STORM PREDICTION CENTER HAS PLACED MUCH OF THE OUTLOOK AREA ALONG AN SOUTH OF INTERSTATE 80 IN A SLIGHT RISK OF SEVERE WEATHER. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH... AND LARGE HAIL IN EXCESS OF 1 INCH IN DIAMETER. TORNADOES ARE ALSO POSSIBLE...MAINLY IN WEST CENTRAL ILLINOIS WHERE WARMER HIGH TEMPERATURES NEAR 80 ARE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. ERVIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 817 PM CDT WED MAY 11 2016 ILC131-IAC115-120200- MERCER-LOUISA- 817 PM CDT WED MAY 11 2016 ...A STRONG THUNDERSTORM WILL AFFECT ... AT 816 PM CDT...A STRONG THUNDERSTORM WAS OVER TOOLESBORO...OR 7 MILES EAST OF WAPELLO...MOVING EAST AT 25 MPH. WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ALEDO...MILLERSBURG...NEW BOSTON...KEITHSBURG...JOY...SEATON...OAKVILLE... TOOLESBORO...MANNON...OGLE...MARSTON...MERCER COUNTY FAIRGROUNDS...ELRICK JUNCTION...PETERSVILLE...SUNBEAM AND SNIVELY ACCESS CAMPGROUND. LAT...LON 4107 9113 4123 9117 4133 9076 4107 9069 TIME...MOT...LOC 0116Z 258DEG 19KT 4116 9106 ERVIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 817 PM CDT WED MAY 11 2016 ILC131-IAC115-120200- MERCER-LOUISA- 817 PM CDT WED MAY 11 2016 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN LOUISA AND MERCER COUNTIES... AT 817 PM CDT...A STRONG THUNDERSTORM WAS OVER TOOLESBORO...OR 7 MILES EAST OF WAPELLO...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ALEDO...MILLERSBURG...NEW BOSTON...KEITHSBURG...JOY...SEATON...OAKVILLE... TOOLESBORO...MANNON...OGLE...MARSTON...MERCER COUNTY FAIRGROUNDS...ELRICK JUNCTION...PETERSVILLE...SUNBEAM AND SNIVELY ACCESS CAMPGROUND. LAT...LON 4107 9113 4123 9117 4133 9076 4107 9069 TIME...MOT...LOC 0117Z 258DEG 19KT 4116 9105 ERVIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
821 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HEAVY RAIN 2 NNW CLINTON 41.87N 90.25W
05/11/2016 M2.07 INCH CLINTON IA TRAINED SPOTTER
MOST OF THE RAIN FELL IN 45 MINUTES TO AN HOUR. ALSO HAD
DIME TO NICKEL HAIL BETWEEN 730 AND 745 PM.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
824 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 2 NNW CLINTON 41.87N 90.25W
05/11/2016 E0.88 INCH CLINTON IA TRAINED SPOTTER
DIME TO NICKEL HAIL FELL BETWEEN 730 AND 745 PM. TIME
ESTIMATED.
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 835 PM CDT WED MAY 11 2016 ILC109-120215- MCDONOUGH- 835 PM CDT WED MAY 11 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST MCDONOUGH COUNTY... AT 835 PM CDT...A STRONG THUNDERSTORM WAS NEAR RUSHVILLE...MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... INDUSTRY...NEW PHILADELPHIA...ADAIR...DODDSVILLE AND PENNINGTON POINT. LAT...LON 4028 9071 4053 9045 4028 9045 TIME...MOT...LOC 0135Z 231DEG 27KT 4013 9069 ERVIN
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
908 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 2 NNW CLINTON 41.87N 90.25W
05/11/2016 E0.88 INCH CLINTON IA TRAINED SPOTTER
DIME TO NICKEL HAIL FELL BETWEEN 730 AND 745 PM. TIME
ESTIMATED.
0815 PM HEAVY RAIN 2 NNW CLINTON 41.87N 90.25W
05/11/2016 M2.07 INCH CLINTON IA TRAINED SPOTTER
MOST OF THE RAIN FELL IN 45 MINUTES TO AN HOUR. ALSO HAD
DIME TO NICKEL HAIL BETWEEN 730 AND 745 PM.
&&The Lincoln radar (KILX), 125 km away, was scanning. The volume nearest the first event began at 02:17 UTC.
1 hail. Local standard time, as filed.
Hail was reported up to the size of one inch in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636849.